I have been on Lamictal for 3 1/2 years now and want to stop it. I hate having to use it everyday to be happy. I am BP-II but when I decided to finally do something about it my life was at the lowest point. Now my life has completely turned around 100% and I just dont want to deal with the meds anymore. What is the best way to tapper off? My concern is that I will go into withdrawals b/c even when i am an hour over 24hrs from my last pill I feel horrible. Any suggestions or encouragement? Thanks M
Stopping meds is always dangerous. A lot of times you don't realize how effective it is until you stop taking it. I go through the same thing. Although I know I'm not cured I feel I am and I want to be normal. I forget how bad it, and I, am when not on medication. My husband can notice a decline after missing my pills for only one night. Please be careful and talk to your doc about this. You never know what the repurcussions will be.
I have come off lamictal, basically the same story as you. I really don't think I was ever bipolar, but they conivinced me I was and made me think I'd be on dangerous medications forever. I will share with you what I have learned from my experience, so just take it as that. First, make sure you have lots of determination. Second. Go slower than your doctor suggests. Basically, you should be decreasing your dose by 10%, wait until you feel fine, then cut that dose by 10 %. I didn't know this and just cut 25 mg at a time. I was mostly ok, but now I have been off it for a month and feel like crap. My mood is great, but I am EXHAUSTED. A few things that I have been trying to do:
RESEARCH!!! I have spent hours and hours trying to find other people going through this and what they have done and their suggestions help a ton. I have learned so much about what this medication does to ones body the thought makes me want to vomit. I am not using that as a metaphore or whatever, I actually feel like I am going to throw up when I learn all this new stuff that doctors don't tell you.
NUTRITION! Take really good vitamins. Lamictal depletes nutrients your body needs.
I am taking a very potent fish oil, a good multivitamin, and I started taking milk thistle for the liver, and a ZMA. The milk thistle should be taken at night, while everything else should be in the morning, because the milk thistle will minimize absorption of stuff through the liver.
Exercise!! Try your best to muster up enough energy to at least take a good walk every day.
Remeber throughout the process that your body has been dependant on a mind altering drug for a very long time and need to heal. It is a long process and can take months to feel yourself again, from what I have read. It will be worth it and make sure to take thebest care of yourself that you can. If you are working, look out for two weeks afte ryou come off it completely.
I hope this helps a little, and don't just take my word for it. Knowledge is power, and I am so glad to see someone else who wants to live drug free.
If you start taking supplements make sure you check with your doctor as long as you are still taking any medicaiton. GOOD LUCK! and listen to your body!
As well as you may think you can do without medicine, you were put on it for a reason.
Bipolare doesn't just go away, you may be come stable, but stopping taking medicine because you think you are okay is not a grand idea. it could throw you way out of wack and comfort, damaging your job/marriage/life if not dealt with properly. medication isn't a crutch by any means.
But Lamictal is a tricky medicine, you have to be weened off of it BY your doctor because he/she knows the mgs to back off of bit by bit and over what period of time., because like you said it causes withdrawls, it can also cause you to get sick mentally and physically to try and stop taking it.
like hospital sick...
But i don't think it is a good idea personally but talk to your doctor.
Every medication we take is a risk/benefit deal. All of them, of course, effect our bodies.
I am just wondering what you've read about Lamictal that makes you want so much to d/c it. How about asking your pharmacist and pdoc exactly what's what here, and what the chances are of you having terrible physical effects from it?
I'm on it, it's saved my life, and I know several people who are on it for years and years, and am not conscious of ill effects from it.
Best to you, hope you find an answer, and I join the others in warning you to do this ONLY under a doctor's care. It is truly dangerous to do it yourself.